Funnel Cloud, Grant
- When
- September 4, 2:40 PM CST
- Where
- Grant County, 2.37 mi NW of Elbow Lake
- Reported by
- Public
- Coordinates
- 46.020, -96.020
A funnel cloud was reported west of highway 59 near Elbow Lake in Stony Brook Township.
A line of thunderstorms developed along a cold front over west central Minnesota during the afternoon of September 4th. At 345 pm CDT, this line of storms extended from Elbow Lake to Wadena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms developed along a cold front over west central Minnesota during the afternoon of September 4th. At 345 pm CDT, this line of storms extended from Elbow Lake to Wadena. These storms produced several funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 1:56 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 256 PM CDT Tue Sep 4 2018 .SHORT TERM...(This evening through Wednesday) Issued at 256 PM CDT Tue Sep 4 2018 Any redevelopment along the cold front this evening and temperatures tomorrow morning will be the challenges for the period. The upper trough currently over Manitoba will move further east into Ontario tonight, helping push the cold front currently over our southeastern counties further southeast out of our area. There is still a narrow band of 1000-1500 J/kg of ML CAPE along and ahead of the front, even with some pretty extensive cirrus from convection to the south. Several of the CAMs have showers and a few thunderstorms developing along the front, which make sense given the instability and a few weak radar returns starting to develop in Grant and Ottertail counties. This precip will continue from the 21 to 02Z time frame before the cold front finally pushes out of our area. Severe does not seem likely at this point but a few cells could drop a quick quarter to half an inch of rain. The precip and then the clouds starting to clear out this evening, as high pressure builds into the area behind the cold front. The greatest question is if we will hit frost advisory criteria in the northwestern counties. The center of the surface high will remain just to our west, so we will have a little bit of a north wind gradient overnight. Dew points upstream are in the upper 30s to low 40s. Went some high to mid 30s in the northwest for lows which is on the colder side of guidance. However, think that locations in the northwestern counties that get down to 36 degrees will be isolated and short lived. Included a mention of patchy frost in that area but will hold off on headlines. Temps should warm into the 60s during the day on Wednesday with the cool surface high overhead. .LONG TERM...(Wednesday night through Tuesday) Issued at 256 PM CDT Tue Sep 4 2018 00Z Thu - 00Z Sat Short wave trough over Ontario/Quebec Wed night will move east. Short wave will bring cooler and drier air to the region for Wed night. Lowered temps for Wed night. Precipitable water rises through 00Z Sat. Another short wave will move across northern MAN Wed night but colder air is expected to stay north of the border on Thu. Upper air pattern amplifies a bit and shifts east on Fri. Return flow forecast for Fri. Warm advection precip is expected Thu night into Fri roughly north of Hwy 2. Fri night - Tue Split flow across North America with northern stream over northern Canada and southern stream along the International border. Zonal flow remains across the northern US and southern Canada through the period. Long wave trough remains over the northeast Pacific and northern Canada. Flat long wave ridge remains over the southern US. Warm advection return flow continues with approach with the next system for Sat night/Sun. Precipitable water rises to near 1.5 inches by Sun. Upper level trough to move through Mon. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1249 PM CDT Tue Sep 4 2018 Cold front has moved through all the sites but KBJI. MVFR ceilings remain there and at a few spots like KTVF behind the front, but KTVF should scatter out shortly. Lower ceilings and a few lingering showers will hang on a bit longer at KBJI, but should clear out by late afternoon as the front finally pushes through. Breezy northwest winds behind the front will push gusts above 20 kts at KGFK and KDVL this afternoon, but winds will decrease around sunset. After the front moves through and KBJI goes VFR, those conditions will continue for all sites for the rest of the period. Winds will be light north to northwesterly overnight and into tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JH AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 424 AM CDT Tue Sep 4 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-050930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 424 AM CDT Tue Sep 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few thunderstorms are expected across the area today into the early evening, however these storms are not expected to be severe. Patchy frost is possible around the Cando North Dakota area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy frost is possible again Wednesday night, but mainly from the northern Red River Valley into northwest Minnesota. Thunderstorms are possible at times from Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 323 PM CDT Tue Sep 4 2018 MNZ030-031-040-042330- West Otter Tail-East Otter Tail-Grant- Including the cities of Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 323 PM CDT Tue Sep 4 2018 ...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA... Showers and thunderstorms have developed across west central Minnesota. Conditions are favorable for funnel clouds with any thunderstorm that does develop. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Because of this possibility, If you see one of these funnel clouds approaching the ground, take cover immediately. Funnels have been reported in Otter Tail County and Grant County. NC
The Fargo/Grand Forks radar (KMVX), 195 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was reported west of highway 59 near Elbow Lake in Stony Brook Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772025, 772026.